Opiate Withdrawal Help & How to Cope
Right now our country in overwhelmed with an influx of heroin and opiate addiction. It’s on such a scale that the treatment industry offering opiate withdrawal help as a whole is overwhelmed and can’t help everyone that calls into their rehabilitation center looking for drug and alcohol treatment. Many give up hope and turn to detoxing from home “cold turkey”. We wouldn’t recommend you do this, but if you do here is what you need to know …
It doesn’t matter if its heroin, morphine, or other opiate withdrawals they are all tough to go through, but it is possible to achieve it through some opiate withdrawal help. Morphine and other pharmaceutical grade opiates are much more potent and not cut with anything so therefore stronger and also harder to detox from without any kind of detox drugs. Heroin withdrawal is just as hard to detox from, but because it’s typically cut; it’s not as difficult as other pharmaceutical opiates.
For example, heroin is typically eliminated from your system faster, and symptoms will start within 12 hours of last use. If you’ve been on methadone, it may take a day and a half for symptoms to begin.
What are opiate withdrawal symptoms?
Some opiate withdrawal symptoms vary depending on the length of time and amount used.
Opiate Withdrawal Help: Early symptoms of opiate withdrawal typically begin in the first 24 hours after you stop using the drug, and they include:
- muscle aches
- lacrimation (eyes tearing up)
- runny nose
- excessive sweating
- inability to sleep
- yawning very often
- digestive issues
Opiate Withdrawal Help: Later symptoms of opiate withdrawal, which can be more intense, begin after the first day or so. They include:
- abdominal cramping
- goose bumps on the skin
- nausea and vomiting
- dilated pupils and possibly blurry vision
- rapid heartbeat
- high blood pressure
Although very unpleasant and painful, opiate withdrawal symptoms usually begin to improve within 72 hours, and within a week you should almost be back to normal.
More intense withdrawal symptoms may require a rehabilitation center and other medications. One medication used primarily in the inpatient setting is clonidine. Clonidine can help reduce the intensity of withdrawal symptoms by 50 to 75 percent. Clonidine is especially effective at reducing:
- muscle aches
- runny nose
Buprenorphine and naloxone (Suboxone) is an opiate that does not produce many of the addictive effects of other opiates, so it’s less likely to be abused than other formulations. It can be used to treat symptoms of withdrawal and can shorten the intensity and length of detoxification from other, more dangerous, opiates.
Methadone can be used for long-term maintenance therapy. It’s still a powerful opiate, but it can be reduced in a controlled manner that is less likely to produce intense withdrawal symptoms. However, it’s important to know that withdrawal symptoms from methadone can be far worse than the opiates you’re using the methadone to get off of. We’ve been told horror stories of methadone withdrawal taking up to six months. The damage that comes with prolonged methadone use is by far just as bad as long term use of heroin or any other opiate.
Rapid detoxification is rarely done. Rapid detoxification is actually a newer form of opiate detox treatment and is often associated with the Narcan shot administered in an opiate overdose. It is done under anesthesia with opiate-blocking drugs, such as naloxone or naltrexone. There’s some evidence that this method decreases symptoms, but doesn’t necessarily impact the amount of time spent in withdrawal. Additionally, because vomiting often occurs during withdrawal, the potential of vomiting under anesthesia greatly increases the risk of death. Because of this, most doctors hesitate to use this method, as the risks outweigh the potential benefits.
Opiate Withdrawal Help: What can I do to make my detox from home more comfortable?
Mild opiate withdrawal symptoms can be treated with acetaminophen (Tylenol), aspirin, or nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. Plenty of fluids and rest are important. Medications such as loperamide (Imodium) can help with diarrhea and hydroxyzine (Vistaril, Atarax) may ease nausea.
What can you do to make your detox from opiates easier?
- Eat Bananas and other fruit. Reasoning: Bananas have vitamins and minerals that will help with the restless leg syndrome that comes with opiate withdrawal.
- Drink lots of water. Reasoning: As stated above drinking water helps to flush the toxins out of your body quicker.
- Nyquil to sleep. Reasoning: Many who suffer with heroin withdrawal symptoms or opiate withdrawal symptoms complain bitterly of not being able to sleep, so it’s best to be prepared for it, if you can’t.
- Take a men’s health daily vitamin leading up to your detox from home. Reasoning: using heroin or any other form of opiate will deplete your vitamin levels, so taking supplements will help your levels back much faster.
- Aleve would be the best to take for pain relief. Reasoning: Many other off the shelf pain relievers have devastating effects on your liver and your liver is what helps cleans the toxins from your body. Aleve is the best option for pain with the least side effects.
Bananas contain potassium which can help with cleansing of the bone marrow. Opiate deplete and poison bone marrow.
Drinking lots of water can help cleans your lliver and kidneys to detox your system quicker when going through opiate withdrawal symptoms.
The Bottom Line Is…
Many who have gone through heroin or opiate withdrawal recommend trying to stay as comfortable as possible. Keep your mind occupied with movies, books, or other distractions. Take hot showers and make sure you have soft blankets, a fan, and extra sheets. You may need to change your bedding due to excessive sweating.
Treat yourself well, eat some chocolate. Get outdoors and do some exercises, even if it’s just a walk around the block or jumping jacks. Whether you’re in a rehabilitation center or battling withdrawal detox from home, be positive and believe that you can overcome opiate addiction.
Detoxing from home can be done, but it’s strongly suggested you try a rehabilitation center or detoxification hospitalization. If all attempts fail, ask a family member or friend to watch over you while going through the opiate withdrawal symptoms. It’s very rare that anyone can die from opiate withdrawal or heroin withdrawal. However, you should not detox from home alone without supervision.